Israel Journal of Mathematics

, Volume 105, Issue 1, pp 139–154 | Cite as

Analytic and polyhedral approximation of convex bodies in separable polyhedral Banach spaces

  • Robert Deville
  • Vladimir Fonf
  • Petr Hájek


A closed, convex and bounded setP in a Banach spaceE is called a polytope if every finite-dimensional section ofP is a polytope. A Banach spaceE is called polyhedral ifE has an equivalent norm such that its unit ball is a polytope. We prove here:
  1. (1)

    LetW be an arbitrary closed, convex and bounded body in a separable polyhedral Banach spaceE and let ε>0. Then there exists a tangential ε-approximating polytopeP for the bodyW.

  2. (2)

    LetP be a polytope in a separable Banach spaceE. Then, for every ε>0,P can be ε-approximated by an analytic, closed, convex and bounded bodyV.


We deduce from these two results that in a polyhedral Banach space (for instance in c0(ℕ) or inC(K) forK countable compact), every equivalent norm can be approximated by norms which are analytic onE/{0}.


Banach Space Unit Ball Convex Body Implicit Function Theorem Equivalent Norm 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Y. Benyamini,An extension theorem for separable Banach spaces, Israel Journal of Mathematics29 (1978), 24–30.MATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    R. Deville, G. Godefroy and V. Zizler,Smoothness and renormings in Banach spaces. Pitman Monographs and Surveys in Pure and Applied Mathematics64, 1993.Google Scholar
  3. [3]
    J. Dieudonné,Foundations of Modern Analysis, Academic Press, New York, 1960.MATHGoogle Scholar
  4. [4]
    R. Durier and P. Papini,Polyhedral norms and related properties in infinitedimensional Banach spaces, Atti del Seminario Fisico Matematico e dell'Università di Modena40 (1992), 623–645.MATHMathSciNetGoogle Scholar
  5. [5]
    J. Elton,Extremely weakly unconditionaly convergent series, Israel Journal of Mathematics40 (1981), 255–258.MATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    M. Fabian, D. Preiss, J. H. M. Whitfield and V. Zizler,Separating polynomials on Banach spaces, The Quarterly Journal of Mathematics. Oxford40 (1989), 409–422.MATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    V. Fonf,Classes of Banach spaces defined by the massiveness of the set of extreme points of the dual ball, Author's Abstract of Candidate's Dissertation, Sverdlovsk, 1979.Google Scholar
  8. [8]
    V. Fonf,Massiveness of the set of extreme points of the unit ball of Banach space and polyhedral spaces, Functional Analysis and its Applications12 (1978), 237–239.CrossRefMathSciNetGoogle Scholar
  9. [9]
    V. Fonf,On polyhedral Banach spaces, Mathematical Notes of the Academy of the Sciences of the USSR30 (1981), 627–634.MathSciNetGoogle Scholar
  10. [10]
    V. Fonf,A form of infinite-dimensional polytopes, Functional Analysis and its Applications18 (1984), 154–155.MATHCrossRefMathSciNetGoogle Scholar
  11. [11]
    V. Fonf,Three characterizations of polyhedral Banach spaces, Ukrainian Mathematical Journal42 (1990), 1145–1148.MATHCrossRefMathSciNetGoogle Scholar
  12. [12]
    V. Fonf and M. Kadets,Two theorems on massiveness of the boundary in reflexive Banach spaces, Functional Analysis and its Application17 (1983), 77–78.MathSciNetGoogle Scholar
  13. [13]
    G. Godefroy,Boundaries of a convex set and interpolation sets, Mathematische Annalen277 (1987), 173–194.MATHCrossRefMathSciNetGoogle Scholar
  14. [14]
    P. Hajek,Smooth norms that depend locally on finitely many coordinates, Proceedings of the American Mathematical Society123 (1995), 3817–3821.MATHCrossRefMathSciNetGoogle Scholar
  15. [15]
    R. Haydon,Normes infiniment differentiables sur certains espaces de Banach, Comptes Rendus de l'Académie des Sciences, Paris315, Serie I (1992), 1175–1178.MATHMathSciNetGoogle Scholar
  16. [16]
    V. Klee,Polyhedral sections of convex bodies, Acta Mathematica103 (1960), 243–267.MATHCrossRefMathSciNetGoogle Scholar
  17. [17]
    R. Phelps,Infinite-dimensional convex polytopes, Mathematica Scandinavica24 (1969), 5–26.MATHMathSciNetGoogle Scholar
  18. [18]
    M. Zippin,The separable extension problem, Israel Journal of Mathematics26 (1977), 372–387.MATHMathSciNetCrossRefGoogle Scholar

Copyright information

© Hebrew University 1998

Authors and Affiliations

  1. 1.Department of MathematicsUniversité de BordeauxTalenceFrance
  2. 2.Department of Mathematics and Computer SciencesBen Gurion University of the NegevBeer ShevaIsrael
  3. 3.Department of MathematicsUniversity of AlbertaEdmontonCanada

Personalised recommendations